Doe

Why Doesn't my PMR Just Fizzle Away??Does anyone else get frustrated because they can't do the jobs they want to do and you can just see it all piling up around you? Everything I try to do takes so long because of pain and exhaustion.. Trying to reduce the steroids again , I have had this condition 9 years .. Enough is enough!! I'm doing everything my Rheumy wants me to but still go around like a headless chicken. Just another bad day. trish29

8 Replies

oldestnewest
  • Dear Doe. I am so sorry to hear you have had this rotten condition for 9 years. I have had it for only 5 months and already feeling enough is enough! I used to be so fastidious with housework but, like you, everything I do now leaves me exhausted and in pain. I really hope you will see the end of our PMR very soon.

    Badgergirl

  • I think that really we all do - at first out of shock at what we have lost and later, when we are the unlucky ones for whom it DOESN'T disappear in a couple of years as so many doctors will still try to tell us, because we're fed up with hurting. But in a practical sense - what dose are you on? How much do you try to reduce by? I'm telling you my story because I've been there - and slowly I'm getting out!

    I was where you are for the first 5 years - because I was "too young" and my bloods were "normal" I did it without pred because noone would make a diagnosis. I had pain every day - more or less all day. It wasn't until it got really bad, overnight almost, I couldn't do anything and it coincided with a house move and not being able to drive for another reason that I realised just how much I had adjusted my life. If I couldn't drive to where I needed to go and park nearby, I didn't go. I'd designed my kitchen so everything I needed all the time was low down - I'd lost that. For the same reason I no longer had a loo on both levels of the house. I could get to the loo or get food and drink. I had gone to the gym every morning for an aqua class in a warm pool which meant I could move better for the rest of the day - I couldn't get to the gym. It was a hellish 6 months. I used to sit in the kitchen crying with pain - I couldn't go anywhere else. I actually struggled to use the bus to london, a flight to Innsbruck and the train the rest of the way to get to our holiday flat (I slept for 3 days when I got here!) - and with no stairs (lift to the second floor, flat on one level) the pain did improve - enough to go skiing. I took ibuprofen to get to the lift and get my boots on, the gear was stored a few yards from the lift. The movement of skiing short runs, with rests every 10-15 minutes on the lift going back up the mountain, was the best mobilisation I ever had! It hurt - but I was having fun so I didn't notice as much.

    Then a rheumy condescended to give me pred for 6 weeks "to see how you get on and because you are off to the USA". Six hours after the first 15mg dose I walked downstairs like an adult, not a toddler, one step at a time gritting my teeth. Nevertheless, that rheumy STILL insisted it couldn't be PMR - but another GP in my practice was convinced enough to give me pred - as much as I needed to be comfortable.

    Two years ago, after never again managing to get below 9mg, even in 1mg steps (anything more was hopeless) I was switched to Medrol, a different corticosteroid. It was awful, after about 2 or 3 months the PMR was back as if I was taking nothing despite trying up to 20mg/day. I ended up in hospital and was on crutches for months. 17 months ago my GP switched me again, to Lodotra - you take it at night, it releases at 2am, the blood level peaks at 4am. Since then I have been able to reduce steadily unlike ever before. I do 1mg at a time - but even that not overnight. It takes me weeks - 1 day new dose, 6 old, 1 day new, 5 new and so on. I haven't had any flares and have nearly got to 5mg. When I get to 5 I will stay there for months before going any further. I do honestly feel almost normal - I have the odd twinge, the PMR hasn't gone away altogether, but it doesn't stop me doing what I want to do (by the way I still don't do any more housework than I have to - that is almost suicidal even now!)

    I've gone on about this not because I want sympathy or to show off how bad I am - but because I wonder if maybe you simply can't cope with the size of step by which you are trying to reduce. Several of us have tried this form of reducing - and all of us have has success where we have failed before, some of us below 10mg, others in the end spurt, below about 4mg. Even at that rate my GP here in Italy is worried that I'm going too fast - the attitude here is very different to in the UK where they seem desperate to get us off pred as fast a possible, irrespective of the result.

    It is almost impossible to tell the difference between severe steroid withdrawal pain and a flare of PMR - they are very possibly the same cause: too little pred. If your adrenal system is being very tardy in readjusting to having to make cortisol and you try to go too fast you will hurt - for one reason or the other. Below about 8mg your body must make some cortisol - above that what you are taking is enough for your body to function as long as you aren't under stress. Being in pain is a permanent stress - you've reduced your dose, your body is struggling with the pain - and so you need MORE pred not less. It becomes a vicious circle. Allowing the HPA axis, the complicated feedback system that governs your hormones altogether and in this situation the adrenals in particular, to have a "staged return to work" can make a big difference between success and failure.

    In the meantime, I'd give you hug if I could - I never ever want to go back where I was 5 years ago to the week when the PMR turned into a ten ton truck or where I was 18 months ago. The thought of taking pred for the rest of my life is preferable to THAT! Below 5mg the dose is small enough not to cause severe long term problems - and in fact my bone density is exactly the same as it was pre-pred and my blood sugar is perfect. I'm on medication for BP - but so are a lot of over 60s. I'm not on a statin, that was part of the problem 18 months ago when I was persuaded to take one for 10 days - I was almost in a wheelchair. Otherwise there is nothing to identify.

    Virtual hugs, Eileen

  • Hello PMRPro thank you for your reply ..its very interesting reading .. I've had a really bad day today and will answer your reply tomorrow, on top of that it appears that the Health Unlocked Forum keeps coming through in Spanish which rearranges my sentences. So frustrating!! I keep trying to get it translated..the big letters on the start of my question should read Does not Doe.. I will be in touch soon. trish29

  • Thank you PMRpro for your most interesting reply !! I managed to get through the Day .On top of feeling frustrated with my condition I've found that the Health Unlocked forum has gone all strange on me since Christmas and keeps coming through in Spanish and my sentences don't get printed properly.. I've no idea what is going on ?? I am taking 13.05mg of prednisolone at the moment and should be reducing by half a mg a month but put it on hold during the Christmas Festivities .I started cutting down again last week and my pain has been awful .. in the mornings usual pain in in upper arms ,kneck and shoulder..lower spine and legs and buttocks.. I take 80mg Propranol twice a day and I also take 10 mg Amitriptyline at tea time.. I try so hard to cope with every day tasks but seem to be doing less and less..I will just have to keep plodding on best wishes Pat ( Trish 29. )

  • Dear Pat,

    I'm not surprised you're fed up. I feel like that often, and I'm recovering quite well at the mo - 3 years in.

    May I ask how long you have been on the drug propranol - have just googled it, and one of the main side effects is 'tiredness'. If it is sapping your energy to some extent then could this be the reason why you are feeling so ill? We all know how worse PMR/GCA can feel when we are 'worn out'.

    I would not consider dropping the dose of pred if you feel awful. You'll just feel worse!

    Pats. xx

  • Hello Pats .. I have been on Propranolol for about 2 years now . My Rheumatologist has tried to change me to Irbesatan but that made me more ill , He has decided to keep me on Propranolol 80 mg twice a day and it seems to work and keep me Migraine free..I am not reducing the pred anymore this month.. I am on 10 mg Amitriptyline at night but I take it at tea-time at about 6-30pm so as I am not so drugged up in the morning. I also take Solpodol 500mg Paracetamol/codiene when required for the pain .. The mornings are dreadful painwise and I am getting out less and less , but it is January so I suppose I have the winter blues.. I do what I can in the home but it is hard .. I also knit and crochet if my hands let me. I love to read and do my Puzzle Books.. And therapy for my hands is Playing with the Play Doh with the grandchildren. I know Propranolol is a strong medication but my Pharmacist warned me not to stop it . I can't believe that 9 years on I have still got this horrible condition. Thank you for your support Pats Trish 29x

  • I really feel for you. It is so frustrating. I have to give into it and rest some of the days of the week. I try and start the day getting things done as I fizzle out later on so prioritise is the answer. After all I have rested all night. Overdoing it does not pay... I wish you well.

  • Thank you 55grove.. I know exactly what you mean.. Its a beautiful sunny morning here in Surrey and I am still in bed with migraine due to a steroid reduction day yesterday..only half a mg but it just upsets the applecart, but I have to keep persevering. I have a very good partner who helps me a lot around the home but I feel inadequate because I can't get my jobs done..best wishes to you. trish29

You may also like...